Try it
Dermatology · Vesiculobullous disorders: gliptin-associated pemphigoid
Sample itemA 72-year-old man with diabetes has taken vildagliptin for 8 months. He now has tense bullae on the trunk and limbs with itching. Biopsy shows a subepidermal split and DIF shows linear IgG and C3 at the basement membrane. What is the best management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Stop the DPP-4 inhibitor and start potent topical steroids
DPP-4 inhibitors such as vildagliptin and linagliptin are linked to bullous pemphigoid, often with a less inflammatory phenotype. Stopping the drug and using potent topical corticosteroids (with systemic therapy if extensive) is the usual management. Another class of antidiabetic drug replaces it.
Option by option
A. Continue vildagliptin and add oral antibiotics
Continuing the trigger sustains the disease.
B. Start dapsone for pemphigus vulgaris
The diagnosis is pemphigoid, not pemphigus vulgaris.
C. Stop the DPP-4 inhibitor and start potent topical steroids (correct)
Correct. Withdraw the DPP-4 inhibitor and treat with topical steroids.
D. Start intravenous acyclovir
Acyclovir treats herpes viruses, not pemphigoid.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…